Call Us Today! 303-816-3869

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medicines. From tinnitus medicines that stop the ringing in the ears to drugs that could lead to hearing loss, here’s some information on medications that affect your hearing for better or for worse.

Your Ears Can be Affected by Medications

The United States makes up almost half of the $500 billion dollar pharmaceutical market. Are you getting medications over-the-counter? Or maybe your doctor has prescribed you with some form of medication. It frequently happens that people ignore the warnings that come with almost all medications because they assume they won’t be impacted. That’s why emphasizing that certain medications could raise your chance of hearing loss is so relevant. On a more positive note, some medications, such as tinnitus treatments, can actually help your hearing. But how can you know which medicines are ok and which are the medications will be harmful? But if you get prescribed with a drug that is recognized to cause hearing loss, what can you do? A little insight on the subject can really help.

1. Your Ears Can be Harmed by Over-The-Counter PainKillers

The fact that such a common thing could cause loss of hearing. How often loss of hearing happened in individuals who were using many different pain relievers was studied by researchers. There are several studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Over-the-counter pain relievers, if used daily, will harm hearing. 2 or more times a week is described as regular use. People who deal with chronic pain commonly take these kinds of medicines at least this frequently. Temporary hearing loss can result from using too much aspirin at once and over time can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to deal with chronic pain. To be clear, prescription medications are equally as bad. Hearing loss may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

The specific cause of the hearing loss is uncertain. These drugs may decrease blood flow to your sensitive inner ear, which over time would destroy nerves that pick up sound. That’s why prolonged use of these medicines may result in permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably reasonably safe when taken as directed and you don’t have an allergic reaction to it. But the type of antibiotic known as Aminoglycoside might raise hearing loss. Human studies haven’t yet come up with solid data because they are in the early stages. But there definitely seem to be a few individuals who have developed loss of hearing after using these drugs. Results from animal-testing are convincing enough. The medical industry thinks there might be something going on here. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every time. Aminoglycoside antibiotics are frequently used to treat:

  • Certain other respiratory diseases
  • Cystic fibrosis
  • Bacterial meningitis
  • Tuberculosis (TB)

More chronic illnesses are managed over a longer period of time with these. Pneumonia and children’s ear infection were, until not long ago, typically treated by Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics play a role in hearing loss still demands more investigation. It appears that long term harm may be caused when these drugs create swelling of the inner ear.

3. How Your Hearing is Impacted by Quinine

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases observed where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing Can be Harmed by Chemo Medication

When you have to deal with chemo, you know there will be side-effects. Doctors are filling the body with toxins in order to eliminate cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These drugs are being analyzed:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Unfortunately, chemo-induced loss of hearing is an essential trade off when battling cancer. You may want to talk to your hearing care specialist about tracking your hearing while you’re going through cancer treatments. Or you may want to find out if there are any recommendations we can make that may help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

While attempting to balance fluids in your body you might try using diuretics. As with any attempt to manage something using medication, you can take it too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios become out of balance. This can cause loss of hearing, which is usually temporary. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor about any side effects that may occur when combined with other drugs you’re using.

What to Do If You’re Taking Medications That May Cause Hearing Loss

Never discontinue taking a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the drugs you take and then talk to your doctor. If your doctor has you on any of these medications that cause loss of hearing, ask if there may be alternate options that could reduce risk. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise routine can put you on a healthier path. Your immune system can be strengthened while pain and water retention can also be decreased with these alterations. If you are or have been using these ototoxic drugs, you need to schedule an appointment to get your hearing tested as soon as you can. It can be difficult to detect hearing loss at first because it progresses quite slowly. But don’t be mistaken: it can impact your health and happiness in ways you may not recognize, and you will have more options for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today